Advertisement

What should I do if I'm taking a bisphosphonate?

The class of osteoporosis drugs called the bisphosphonates might lead to deterioration and death of the jawbone (a condition called osteonecrosis) after dental procedures. Your dentist, periodontist, or oral surgeon will discuss this with you. Any dental procedure should be completed before bisphosphonate therapy is begun. If dental procedures are absolutely needed, you should consult with your doctor about alternatives to the bisphosphonates and if changing or discontinuing treatment is appropriate for you.

Continue Learning about Osteonecrosis

How do I prevent osteonecrosis of the jaw?
RealAgeRealAge
Osteonecrosis (osteo means "bone" and necrosis means "death of") of the jaw can happen in certain “a...
More Answers
How do medications treat osteonecrosis?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
There are two types of medication prescribed for osteonecrosis. Non-steroidal anti-inflammatory drug...
More Answers
What is osteonecrosis of the jaw?
American Dental AssociationAmerican Dental Association
In some patients who have taken bisphosphonates and denosumab (osteoporosis medication), a condi...
More Answers
Should I talk to my doctor about my osteonecrosis symptoms?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
You should talk to your doctor if you have any concerns that you may be suffering from osteonecrosis...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.